Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Aricept and Mood/Personality

02/15/2001

Question:

Can Aricept cause mood swings or a change in personality? My husband has dementia but has remained very sweet. We started him on Aricept about a month ago, and he is up and down with his personality. It seems to me that the personality problems began when he started the Aricept.

Answer:

Hi, thank you for your question. Dr. David Geldmacher from the University Alzheimer Center has answered. "In brief, the answer is yes: donepezil (Aricept) can lead to irritability. AD often leads to emotional withdrawal, passivity, and reduced response to motivating factors. These changes are, in part, mediated by acetylcholine, the brain chemical that donepezil works upon. You will need to decide whether any improvement you've seen in thinking ability is more or less important than the irritability. If the irritability is costing you (together) more than the thinking is being benefited, then stopping the medicine may be useful." Thanks again for sending us your question. If you have any further questions, please don't hesitate to contact us again.

Related Resources:

Memory and Cognition Center

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Paula K Ogrocki, PhD Paula K Ogrocki, PhD
Assistant Professor of Neurology
School of Medicine
Case Western Reserve University

David   Geldmacher, MD David Geldmacher, MD
Formerly, Assistant Professor of Neurology
School of Medicine
Case Western Reserve University